1. Patients launch $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
Hyperparathyroidism: An Often Overlooked Differential Diagnosis to ME/CFS
Andrew Gladman puts hyperparathyroidism under the microscope, exploring what the disease is, how it can mimic ME/CFS in presentation and how it is treated.
Discuss the article on the Forums.

Help! Very sick from IV push

Discussion in 'Gastrointestinal and Urinary' started by Mimi, Jun 21, 2012.

  1. Mimi

    Mimi Senior Member

    Messages:
    117
    Likes:
    46
    SF Bay Area
    10 days ago I went to my doctor for a glutathione IV and I felt a strange hot sensation as she pushed it in. So I asked her what was going on and she said, "It's the magnesium." It turns out she added 10 mg methyl B12, 2 g magnesium chloride, 1 g calcium chloride, B complex and 3 g non-corn Vit C to the push.

    Now, I'm extremely ill. Fatigue and slow thinking. Then I saw Rich's video last night on the methylation protocol and I remembered the IV. Ugh, did I just get a load of methylmercury in the brain? Also, I've reacted badly in the past to IV Vit C, but I don't know why.

    I'm currently considering activated charcoal and selenium, but I don't know what dose. Do any of you experienced forum members have any ideas?
  2. Daffodil

    Daffodil Senior Member

    Messages:
    2,785
    Likes:
    763
    i felt really sick 2 days after the glutathione IV and ended up having very bad chest pain. my doc told me to stop the IV.

    maybe for people who have been sick a long time, they cannot process certain substances properly? i dont know. maybe the inflammation is from the IV working?? in any case, i felt like i would have a heart attack if i continued.

    why do you think you got mercury?
  3. Mimi

    Mimi Senior Member

    Messages:
    117
    Likes:
    46
    SF Bay Area
    I never reacted badly to a glutathione push before. But this was a higher dose than I've had in a while. If it made you have chest pains, maybe I reacted in some way, too.

    I'm concerned about mecury because Rich Vank mentioned that he doesn't use methylcobalamin because he is concerned it could methylate mercury.
  4. equestrian111

    equestrian111

    Messages:
    49
    Likes:
    27
    ct
    Mimi
    I had iv about a month ago and was totally down and out for weeks. Where the iv was in my hand...had burning for the 2hr drip. Had to use ice pack for whole time. Dr said some people get flu like symptoms for a few days, then feel better. He wanted me to do this 2x week. Am afraid to do this again. Doing fredds methylation. Seems more b12 and xanax ..the better I feel.
  5. Sparrow

    Sparrow Senior Member

    Messages:
    667
    Likes:
    762
    Canada
    Could be lots of things, I think. Start up reaction, too much sulfur (from the glutathione), etc., etc., etc. It stinks trying to figure this stuff out when our bodies are so weird. Sympathies to you.

    One nobody else mentioned yet is that as I understand it sometimes very high doses of vitamin C can actually cause some degree of oxidative stress. That's why they recommend that people with a genetic G6PD enzyme deficiency stay away from large doses of it. In short, people with the disorder don't get enough glutathione into their blood cells (which is also a problem for ME patients), and without that they can't defend against the damage done by some substances. So it seems possible that we don't have the resources to defend against that stuff either (also on the list are quinine, fava beans, maybe other legumes, some medications, artificial blue food colouring, etc. - all things that apparently need those glutathione stores to prevent them from damaging the blood cells)

    I love vitamin C for tons of reasons, and take a decently high dose (and there are lots of reasons a high dose in particular is supposed to be great), but since finding this out I'm less certain than I used to be where the line is between a good dose and a dose that might start to do more harm than good. We might not have as extreme a problem as the people with the genetic disorder, but I feel like there are maybe things we can learn from their experiences that would help us avoid further strain on our own slightly impaired bodies.
    taniaaust1 and justy like this.
  6. Crux

    Crux Senior Member

    Messages:
    582
    Likes:
    210
    USA
    Hi Mimi;

    Although there could be many reasons for a negative reaction to an IV push, I noticed that the compounds used have alot of chlorides. The electrolyte, chloride, is very acidic, and can cause inflammation and even hemolysis,(bleeding), if used in too high amounts. Even though magnesium and calcium are very alkaline, too much chloride in the compound can bring the PH down too low.

    I'm not sure about what sort of buffering substances are used with IV vitamin C, but ascorbic acid alone is very acidic. That's part of the reason why it can become a pro-oxidant in some cases.
  7. jeffrez

    jeffrez Senior Member

    Messages:
    1,108
    Likes:
    633
    NY
    I've had a similar reaction to an IV before. Got more fatigued and had brain fog for a couple weeks. Sometimes the issue is not enough protein and calories eaten or enough fluids taken when you get the IV. And sometimes it's because the IV went in too fast - should probably get a drip instead of a push, and take it over a couple of hours. 3g is not a lot of C for IV but with drip you can go 10g or more easily, so 3g would be no prob. Key is to be properly nutrient loaded and hydrated and just to take it slow.

    I hope it's nothing more serious than that, and if it's not, it should subside pretty soon, hang in there. And don't get any more IVs for a while, especially if you haven't protein loaded!
  8. Mimi

    Mimi Senior Member

    Messages:
    117
    Likes:
    46
    SF Bay Area
    Wow, so much wisdom here. Thanks for sharing your experience. It's interesting that so many of you identify IV vitamin C as a potential problem. The only other time I had IV vitamin C I had a similarly bad reaction. So this is very validating.

    Jeffrez, I had no idea about protein loading, that's very good. I had actually just had a blood draw the day before, which knocked me out, even though it was only 2 vials. So I was probably too tired to cook making me extra depleted.

    Speaking of legumes, Sparrow, I cannot digest beans AT ALL. Recently I went on a FODMAPs diet eliminating all fermentable sugars in fruits, legumes and vegetables because nearly everything I ate gave me instant bloating and pain. I also had IBS-D (to put it politely). Eliminating FODMAPs (including legumes, which contain galactans) stopped my symptoms cold. It would be interesting to see if the G6PD enzyme has anything to do with it.
    jeffrez likes this.
  9. Sushi

    Sushi Moderator and Senior Member Albuquerque

    Messages:
    6,601
    Likes:
    5,391
    Albuquerque
    I used to get IV vitamin drips and couldn't handle more than about 10 grams of C given over a few hours. And, the IV nurse made us eat protein even during the drip!

    Sushi
    taniaaust1 and jeffrez like this.
  10. Mimi

    Mimi Senior Member

    Messages:
    117
    Likes:
    46
    SF Bay Area
    Hi Sushi,

    Nice to hear from you. Why didn't my doctor know about that? It seems like there is a lot of variation in what doctors know.

    Mimi
  11. nanonug

    nanonug Senior Member

    Messages:
    1,248
    Likes:
    384
    Virginia, USA
    Hi, Mimi!

    I also have ISB-D and CFS. They go hand-in-hand. When I am able to get rid of one (it happened before) I am also able to get rid of the other. In my opinion, CFS has its root cause in the gut. In particular, I am fairly convinced that intestinal hyperpermeability is the culprit in both IBS-D and CFS. Here is some reading you might find interesting regarding intestinal hyperpermeability: LEAKY GUT SYNDROMES: BREAKING THE VICIOUS CYCLE.

    Good luck!
  12. Sushi

    Sushi Moderator and Senior Member Albuquerque

    Messages:
    6,601
    Likes:
    5,391
    Albuquerque
    That is an understatement? (my bolding)
    Sparrow likes this.
  13. Mimi

    Mimi Senior Member

    Messages:
    117
    Likes:
    46
    SF Bay Area
    Re: understatement: Yes, quite. ,-)

    Thanks for the link, nanonug. Fascinating article. I really want to heal my gut!

    Dr. John Chia said enteroviruses can cause small intestinal bacterial overgrowth (SIBOs). SIBOs are the villain in the FODMAP scenario. Makes me wonder what role enteroviruses play in the whole CFS thing.

    Also, not to be overlooked - parasites in all forms. They are extremely elusive and can do a lot of damage to gut and brain.

See more popular forum discussions.

Share This Page